[Skip to Content]
[Skip to Content Landing]
Article
April 6, 1970

Hazards of Ethacrynic Acid

Author Affiliations

Peter Bent Brigham Hospital Boston

JAMA. 1970;212(1):159. doi:10.1001/jama.1970.03170140115035

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  I agree that in a patient who may already have volume depletion additional fluid depletion following the administration of a diuretic may further compromise the marginally functional kidneys. However, in my communication I pointed out that obviously adequate hydration should be first achieved. In addition to this, if one is using a so-called loop diuretic to determine whether or not the oliguria would respond, I am sure that careful observation of the urine volume would be in order for this reason, and thus, it is highly unlikely that the patients would have fluid depletion before adequate replenishment could be given. I agree that the possibility of deafness associated with ethacrynic acid and the presence of azotemia is a potential hazard. However, in using this technique for more than three years, we have seen only three cases of transient deafness and never one of permanent deafness. In the

×